Uncategorized

Hair today . . .

According to a new study, finasteride (trade name: Propecia), a drug widely used by men to promote premature hair loss, might raise the risk of suicide.

 In this study of over 3,200 men who used finasteride, there were an astonishing number – nearly 3000 – reports of “psychological adverse events”, mainly depression and anxiety, and apparently that’s 4 times higher than the number expected.

In other words, although roughly 20-25 % of men will report some feelings of anxiety and/or depression following  the start of a new drug, on finasteride, in this study, this went up to nearly all the men who started it.

And that included 365 men, or roughly an stounding one in 8, who had thoughts of suicide, especially men under the age of 45.

Now it could be, of course, that men who start losing their hair at a young age are at increased risk of anxiety, depression and suicidal thoughts to begin with since having a full head of hair seems to be related to a better self-image in most cultures.

However, these numbers are arrestingly high so this is something that clearly all men who start on this drug should be made aware of.

As should their partners and families.